A woman in her 60s presented with profound visual acuity loss in her right eye 1 week after cataract surgery. Her visual acuity was limited to hand motions close to the face, and she had sluggish pupils. She had undergone uneventful cataract surgery with 1 mg of intracameral vancomycin for prophylaxis of endophthalmitis. Subconjunctival antibiotics were not used. A clinical diagnosis of hemorrhagic occlusive retinal vasculitis (HORV) was made.
Hemorrhagic occlusive retinal vasculitis is a sight-threatening complication associated with the use of intracameral vancomycin.1 The exact pathogenesis is unknown; however, the reaction is postulated to be leukocytoclastic and involve necrotizing retinal vasculopathy.2 The relatively uninvolved area of the patient’s inferior macula (Figure) is suggestive of an area of pathological sparing wherein perfusion of the inner retina may have been dependent on a cilioretinal artery rather than a branch of the central retinal artery.
Identify all potential conflicts of interest that might be relevant to your comment.
Conflicts of interest comprise financial interests, activities, and relationships within the past 3 years including but not limited to employment, affiliation, grants or funding, consultancies, honoraria or payment, speaker's bureaus, stock ownership or options, expert testimony, royalties, donation of medical equipment, or patents planned, pending, or issued.
Err on the side of full disclosure.
If you have no conflicts of interest, check "No potential conflicts of interest" in the box below. The information will be posted with your response.
Not all submitted comments are published. Please see our commenting policy for details.
Oli A, Balakrishnan D. Hemorrhagic Occlusive Retinal Vasculitis Following Prophylactic Intraocular Vancomycin Injection. JAMA Ophthalmol. 2020;138(9):e195673. doi:10.1001/jamaophthalmol.2019.5673
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: